Alert archive / Oklahoma / Flash Flood Warnings in 2008

Flash Flood Warning 4, NWS Shreveport, LA

March 18, 2008McCurtain County, Oklahoma; Red River County, Texas

NWS Shreveport, LA issued this flash flood warning at Mar 18, 2008, 4:48 PM CDT for McCurtain County, Oklahoma; Red River County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 18, 2008, 4:48 PM CDT (21:48 UTC)
Expired
Mar 18, 2008, 8:45 PM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties McCurtain County, OK, Red River County, TX

The radar

The Western Arkansas radar (KSRX), 164 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 5:00 PM CDTFLASH FLOOD1 Wnw Ringold, OKWATER OVER PINE CREEK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2008-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2008-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 356 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
682 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
356 m²/s²
0-3 km storm-relative helicity
487 m²/s²
Significant tornado parameter
1.7
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 182149
FFWSHV
OKC089-TXC387-190145-
/O.NEW.KSHV.FF.W.0004.080318T2148Z-080319T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
448 PM CDT TUE MAR 18 2008

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RED RIVER COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF CLARKSVILLE...
  MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 845 PM CDT

* AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  RENEWED FLASH FLOODING FROM A CLUSTER OF THUNDERSTORMS...MOVING 
  TOWARDS THE WARNED AREA...FROM THE SOUTH.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WRIGHT
  CITY...WATSON...SMITHVILLE...RUFE...RINGOLD...PICKENS...
  HOCHATOWN...GLOVER...BETHEL AND BATTIEST.

ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHES  ARE POSSIBLE IN
THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SHREVEPORT.

LAT...LON 3363 9448 3370 9468 3369 9474 3333 9475
      3341 9488 3339 9529 3387 9530 3397 9518
      3423 9514 3424 9506 3429 9503 3450 9503
      3451 9448
TIME...MOT...LOC 2148Z 180DEG 0KT 3404 9502

$$

VII

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 4:04 PM CDT, 44 minutes earlier.

Area forecast discussion, Mar 18, 4:04 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
404 PM CDT TUE MAR 18 2008

.DISCUSSION...
IT HAS BEEN A LONG DAY AND WE ARE JUST FINLAY NOW SEEING TSTMS EDGE
INTO WESTERN SECTIONS OF NE TX ALONG THE I-20 CORRIDOR. FARTHER
NORTH...SE OK HAS BEEN UNDER THE GUN FOR HOURS NOW WITH A FFW IN
PROGRESS. THE UPPER LOW OVER RIO GRANDE HAS WHEELS NOW AND IS
LIFTING TO THE NORTHEAST. LOOK FOR NEW TORNADO WATCHES TO REPLACE
AND ADVANCE EASTWARD ACROSS CWA INTO THE EVENING. THIS PROGRESSION
SHOULD CONTINUE OVERNIGHT AND IF SO FFW MAY EVEN BE CANCELED
EARLY IF THIS IS THE CASE. THIS SYSTEM HAS TAKEN A DAY OR TWO TO
BOTTOM OUT...BUT WILL BE A DISTANT MEMORY BY THIS TIME TOMORROW.

STILL NICE LATE WINTER/EARLY SPRING PATTERN IN ITS WAKE WITH
MAV/MEX GENERALLY BLENDED IN ONGOING FORECAST. EASTER RAIN STILL A
BIT OF A DEBATE B/T WETTER EURO AND NOW DRY GFS...NEW SFC ARRIVING
THOUGH AND SHOULD GENERATE SOME PRECIP...TIMING IS A BIG ISSUE AS
WELL. HOPEFULLY 00Z RUN WILL SHED MORE LIGHT ON THIS MATTER. /24/

&&

.AVIATION...
CIGS WILL ALTERNATE BETWEEN MVFR/VFR THROUGH EARLY EVENING...THEN
DROP TO MVFR THROUGH THE EVENING. SOUTH WINDS MAY GUST TO 40 KTS AT
TIMES THIS AFTERNOON ESPECIALLY IN LA AND AR...WHERE BREAKS IN
CLOUDS OCCUR ALLOWING BETTER MIXING. WINDS WILL LIKELY DIMINISH
SOMEWHAT TO 15-25 KTS AT DARK. WINDS WILL SHIFT TO NORTHWESTERLY
BEHIND COLD FRONT...WHICH IS POISED FROM A KDEQ TO CLARKSVILLE TX TO
KTRL LINE AT 20Z. FRONT/WIND SHIFT WILL BE NEAR KTYR AROUND 00Z THIS
EVENING...KSHV NEAR 05Z/MIDNIGHT...KMLU NEAR 11Z/WED MORN. DISCRETE
THUNDERSTORMS WILL DEVELOP EAST OF THE BOUNDARY AND MAY BE SEVERE
AND ROTATE. WIDESPREAD THUNDERSTORMS WITH HEAVY RAIN WILL OCCUR IN
VICINITY OF FRONT. CIGS WILL DROP TO IFR OR BELOW WITHIN PRECIP AND
TSTMS.

FOR WEDNESDAY...IMPROVING CONDITIONS THROUGH THE LATE MORNING. CIGS
BACK TO MVFR/VFR AS DAY PROGRESSES. /17/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  52  64  40  72 / 100  20   0   0
MLU  56  64  40  69 / 100  30   0   0
DEQ  49  63  36  71 / 100  30   0   0
TXK  50  63  40  71 / 100  30   0   0
ELD  53  63  36  70 / 100  30   0   0
TYR  49  65  42  73 / 100  20   0   0
GGG  49  64  40  73 / 100  20   0   0
LFK  52  67  40  73 / 100  20   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

     WIND ADVISORY UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...LAFAYETTE...AND UNION AR.

     LAKE WIND ADVISORY FROM 7 PM TUESDAY TO 6 AM WEDNESDAY FOR THE
     FOLLOWING ZONES: COLUMBIA...LAFAYETTE...AND UNION AR.

     LAKE WIND ADVISORY UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     HEMPSTEAD...HOWARD...LITTLE RIVER...MILLER...NEVADA...AND
     SEVIER.

LA...FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     BOSSIER...CADDO...CLAIBORNE...UNION LA...AND WEBSTER.

     LAKE WIND ADVISORY FROM 7 PM TUESDAY TO 6 AM WEDNESDAY FOR THE
     FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

     WIND ADVISORY UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

OK...FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     AND MCCURTAIN.

     LAKE WIND ADVISORY UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     AND MCCURTAIN.

TX...FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
     RIVER...RUSK...SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.

     LAKE WIND ADVISORY UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
     RIVER...RUSK...SMITH...TITUS...UPSHUR...AND WOOD.

     LAKE WIND ADVISORY FROM 7 PM TUESDAY TO 6 AM WEDNESDAY FOR THE
     FOLLOWING ZONES: SABINE TX...SAN AUGUSTINE...AND SHELBY.

     WIND ADVISORY UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES: SABINE
     TX...SAN AUGUSTINE...AND SHELBY.

&&

24/17
Hazardous weather outlook, Mar 18, 12:03 PM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1203 PM CDT TUE MAR 18 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-191100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1203 PM CDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THIS
AFTERNOON...EVENING AND PORTIONS OF THE OVERNIGHT HOURS OVER THE
FOUR STATE AREA.  THUNDERSTORMS THAT DO DEVELOP AND REACH
OR EXCEED SEVERE LIMITS...WILL PRODUCE FREQUENT LIGHTNING AND VERY
GUSTY WINDS.  SOME OF THE THUNDERSTORM CLUSTERS MAY PRODUCE
DAMAGING STRAIGHT LINE WINDS...AND THEN OTHER ISOLATED SUPER
CELL THUNDERSTORMS MAY BECOME TORNADIC. IN ADDITION...FLASH
FLOODING WILL BE POSSIBLE...MAINLY ALONG AND NORTH OF A LUFKIN...
TEXAS TO FARMERVILLE...LOUISIANA LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.

24

In the hours before

Local storm report, Mar 18, 2:32 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
232 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      VALLIANT                34.00N 95.09W
03/18/2008                   MCCURTAIN          OK   EMERGENCY MNGR

            SEVERAL SECONDARY STREETS FLOODED AND HWY 70 UNDER A FOOT
            OF WATER

&&

12
Local storm report, Mar 18, 2:41 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
241 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     NON-TSTM WND DMG LONGVIEW                32.52N 94.76W
03/18/2008                   GREGG              TX   UTILITY COMPANY

            NUMEROUS DOWNED TREES HAVE CAUSED 1700 HOMES TO LOSE
            POWER IN LONGVIEW AND SURROUNDING AREAS IN THE COUNTY

&&

12
Local storm report, Mar 18, 2:44 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
244 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     NON-TSTM WND DMG BOSSIER CITY            32.52N 93.66W
03/18/2008                   BOSSIER            LA   UTILITY COMPANY

            NUMEROUS DOWNED TREES HAVE CAUSED 3700 CUSTOMERS TO LOSE
            POWER IN SHREVEPORT/BOSSIER CITY AND SURROUDING AREAS IN
            CADDO AND BOSSIER PARISHES

&&

12
Local storm report, Mar 18, 3:12 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
312 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND DMG WEST MONROE             32.51N 92.15W
03/18/2008                   OUACHITA           LA   BROADCAST MEDIA

            LARGE SHED DESTROYED. PART OF THE SHED LANDED ON A TRUCK.
            WINDS GUSTING 40-50MPH

&&

04
Local storm report, Mar 18, 3:38 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
338 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      VALLIANT                34.00N 95.09W
03/18/2008                   MCCURTAIN          OK   EMERGENCY MNGR

            WATER ABOUT 1 FOOT DEEP ON HWY 70. WATER GETTING INTO
            SOME BUSINESSES AND HOMES IN VALLIANT.

&&

04
Local storm report, Mar 18, 4:11 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
411 PM CDT TUE MAR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     FLASH FLOOD      VALLIANT                34.00N 95.09W
03/18/2008                   MCCURTAIN          OK   LAW ENFORCEMENT

            HWY 70 BEING SHUT DOWN DUE TO HIGH WATER. WATER IN HOMES
            IN VALLIANT AND VICINITY.

&&

04

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 7:09 PM CDTSevere Thunderstorm WarningSHVMcCurtain51 min
Mar 17, 7:48 PM CDTSevere Thunderstorm WarningSHVMcCurtain57 min
Mar 18, 9:09 AM CDTRiver Flood WarningSHVMcCurtain5 days
Mar 18, 9:11 AM CDTRiver Flood WarningSHVMcCurtain4 days
Mar 18, 9:12 AM CDTRiver Flood WarningSHVMcCurtain27 hr
Mar 18, 3:40 PM CDTFlash Flood WarningSHVMcCurtain4 hr
Mar 18, 12:39 PM CDTWind AdvisorySHVSabine, San Augustine, Shelby6 hr

Nearby

Flash Flood Warnings in Oklahoma, 2008Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.